Skin lesions that occur at the site(s) of subcutaneous heparin injection are a manifestation of the HIT syndrome. For unknown reasons, only 10-20% of patients who form HIT antibodies during subcutaneous UFH or LMWH treatment develop these lesions (Warkentin et al., 2005b). Furthermore, about 50% to 75% of patients who develop heparin-induced skin lesions do not develop thrombocytopenia, even though heparin-dependent, platelet-activating HIT antibodies are readily detectable (Warkentin, 1996a, 1997; Handschin et al., 2005).
The skin abnormalities range in appearance from indurated, erythematous nodules or plaques (Fig. 14) to frank necrotizing lesions (Fig. 14) that start 5 or more days (median, day 8) after beginning heparin injections (Hasegawa, 1984; MacLean et al., 1990; Wütschert et al., 1999). The lesions can occur earlier if there was recent treatment with heparin given by another route that resulted in formation of HIT antibodies. Some erythematous plaques have an eczematous appearance. Necrotic lesions typically consist of a central black eschar surrounded by a cuff of induration and erythema (Fig. 14). Complex skin lesions can result— for example, several discrete areas of necrosis (each lesion corresponding to a different heparin injection site), each with a surrounding violaceous halo, with all circumscribed by a diffuse erythema. Even the least severe forms of heparin-induced skin lesions usually cause pain or pruritus.
Both UFH and LMWH can cause these reactions (Handschin et al., 2005). Patients who develop UFH-induced skin lesions generally will develop further lesions if LMWH is substituted for the UFH (Bircher et al., 1990). In contrast, it is uncommon for danaparoid to cause skin lesions in these patients.
Was this article helpful?